Alert archive / Wyoming / Special Weather Statements in 2023

Special Weather Statement, NWS Cheyenne, WY

July 14, 2023Laramie County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jul 14, 2023, 10:30 PM MDT for Laramie County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2023, 10:30 PM MDT (04:30 UTC)
Expired
Jul 14, 2023, 11:00 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Hail
0.75 in
Wind
30

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 48 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 4.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
331 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS85 KCYS 150430
SPSCYS

Special Weather Statement
National Weather Service Cheyenne WY
1030 PM MDT Fri Jul 14 2023
 
WYZ106>108-117-118-150500-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1030 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and south central Platte Counties through 1100
PM MDT...

At 1030 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Chugwater, or 29 miles south of Wheatland, moving
southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and south central Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 33 and
51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4160 10506 4177 10496 4157 10446 4137 10479
TIME...MOT...LOC 0430Z 308DEG 33KT 4162 10491 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

Claycomb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 10:25 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 14, 10:25 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MDT Fri Jul 14 2023

.SHORT TERM...(This evening through Saturday)
Issued at 227 PM MDT Fri Jul 14 2023

Latest GOES imagery has shown Cu development since early this
afternoon along much of the high terrain in the post frontal
environment with northerly surface flow. This has lead to
northerly upslope flow over the North Laramie Range along with a
convergence boundary developing downwind of the range near
Wheatland which has been the focal point for initial storms today.
Latest RAP has 1000- 1200 J/kg of MLCAPE along and in the
immediate foothills of the Laramie Range with 0-6 km shear of 40
kt. Most of that shear is unidirectional which will make storm
splits likely today with bunkers right mover motion to the
southeast at 30 kt. Have already seen active splits with the
initial cells in the North Laramie Range. Additional development
is ongoing along the South Laramie Range west of Cheyenne where
hi-res guidance places a few storms through early this evening.
SPC continues the marginal risk for severe storms this afternoon
mainly for the hail threat. While the environment is not as
favorable today as days past, could still see quarter size hail
with the strongest storms.

Headed into Saturday, 500mb height rises over the Great Basin will
lead to more northwest flow with a passing shortwave before the
ridge axis shifts more overhead near the end of the weekend. Latest
RAP has upwards of 1000 J/kg of MLCAPE extending from the South
Laramie Range east remaining south of the North Platte River valley.
Could see a few strong storms in Laramie and Kimball Co as well as
farther south along the CO Front Range. Temperatures will begin
their gradual warmup continuing through the weekend as Saturday
afternoon highs in the upper 70s and 80s.

Additionally, latest GOES Geocolor imagery shows an area of smoke
being transported south from the Canadian wildfires. This will lead
to poor air quality for portions of east-central WY through the
weekend and therefore and Air Quality Alert is in effect.

.LONG TERM...(Sunday through Thursday)
Issued at 440 AM MDT Fri Jul 14 2023

Overall, the long term forecast looks much warmer and drier through
the first half of the week. By the latter half, cooler temperatures
and increased storm chances look probable. Starting on Sunday, the
ridge over the desert southwest will strengthen and slowly push
eastward. By Sunday afternoon, a 600 decameter high will be
positioned over the Four Corners region with the ridge continuing to
push eastward. This will usher in much warmer and drier air to the
CWA. This strong ridge stays locked over the region until about
Tuesday, where it will weaken and flatten out into more zonal flow
aloft. During this time, temperatures will be on the hot side.
Sunday through Tuesday highs will likely range from the upper 80s to
mid 90s. Monday will likely be the hottest day of the week as 700 mb
temperatures make it up to +22C! This will lead to most cities in
the CWA having high temperatures in the 90s! The hot and dry weather
will keep most storms away, but cannot rule out an isolated
thunderstorm or two during the afternoon hours as weak vort maxes
pass through the ridge aloft.

By Wednesday, the upper-level ridge starts to build back up over the
Great Basin, putting the CWA into more northwesterly flow. This will
lead to cooler temperatures heading into the latter portion of the
week with high temperatures falling into the upper 70s to mid 80s by
Thursday. Northwest flow will also lead to increased storm chances
as the GFS shows a series of shortwaves moving across the CWA.
Afternoon, evening, and potentially nighttime convection could be
possible Wednesday through Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1025 PM MDT Fri Jul 14 2023

Relatively dry northwest flow aloft will limit cloud cover to mostly
clear skies with occasional scattered clouds from 7000 to 10000 feet
AGL. Winds will be relatively light and mainly under 10 knots.

&&

.FIRE WEATHER...
Issued at 227 PM MDT Fri Jul 14 2023

Frontal boundary lays across across north central
Colorado...north along the west slopes of Laramie Range into
northern Carbon County. East of this front...humidity has been
above critical levels with widely scattered storms developing and
moving eastward. West of the front...afternoon humidity near
critical with wind gusts to 30 and 35 mph across Carbon County.
Fuels are still reported not ready...so afternoon fire weather
concerns are minimal. Similar conditions Saturday with afternoon
storms east and low humidity and gusty winds west. Warmer...dry
and breezy Sunday into Monday across southeast Wyoming as high
pressure builds further north and east.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCC

In the hours before

Special weather statement, Jul 14, 5:11 PM MDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
511 PM MDT Fri Jul 14 2023

NEZ054-055-142345-
Kimball NE-Cheyenne NE-
511 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern
Cheyenne and southeastern Kimball Counties through 545 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Kimball Airport, or 14 miles south of Kimball,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.

This includes Interstate 80 in Nebraska between mile markers 55 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4113 10356 4113 10300 4100 10312 4101 10369
TIME...MOT...LOC 2310Z 278DEG 22KT 4104 10357

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Claycomb
Local storm report, Jul 14, 5:16 PM MDT, 5 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
516 PM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     Hail             6 SSW Jay Em            42.38N 104.40W
07/14/2023  E0.50 inch       Goshen             WY   Public

&&
Special weather statement, Jul 14, 5:32 PM MDT, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Fri Jul 14 2023

WYZ117-118-150000-
Central Laramie County WY-South Laramie Range Foothills WY-
532 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Laramie
County through 600 PM MDT...

At 532 PM MDT, trained weather spotters reported a strong
thunderstorm near Warren AFB, or 8 miles west of Cheyenne, moving
east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 2 and 14.
 Interstate 80 in Wyoming between mile markers 350 and 369.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4114 10511 4122 10499 4115 10467 4100 10486
TIME...MOT...LOC 2332Z 287DEG 23KT 4115 10496

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Claycomb
Local storm report, Jul 14, 6:24 PM MDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
624 PM MDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     Hail             7 W Douglas             42.76N 105.53W
07/06/2023  M2.00 inch       Converse           WY   Public

            Delayed report from July 6th of 2 inch hail
            west of Douglas. Pictures received via NWS
            Email.

&&
Special weather statement, Jul 14, 6:36 PM MDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
636 PM MDT Fri Jul 14 2023

WYZ106-107-150100-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
636 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern Platte
County through 700 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lakeview North, or over Wheatland, moving southeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Y-O Ranch and Chugcreek around 640 PM MDT.
  Bordeaux and Slater around 645 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 53 and
87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4210 10512 4220 10494 4204 10466 4177 10466
      4172 10487
TIME...MOT...LOC 0036Z 313DEG 40KT 4208 10496

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rubin
Special weather statement, Jul 14, 10:30 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1030 PM MDT Fri Jul 14 2023

WYZ106>108-117-118-150500-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1030 PM MDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and south central Platte Counties through 1100
PM MDT...

At 1030 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Chugwater, or 29 miles south of Wheatland, moving
southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and south central Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 33 and
51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4160 10506 4177 10496 4157 10446 4137 10479
TIME...MOT...LOC 0430Z 308DEG 33KT 4162 10491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Claycomb

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:36 PM MDTSpecial Weather StatementCYSPlatte24 min
Jul 14, 11:01 PM MDTSpecial Weather StatementCYSGoshen29 min
Jul 15, 1:41 PM MDTSpecial Weather StatementCYSLaramie34 min
Jul 15, 2:09 PM MDTSevere Thunderstorm WarningCYSLaramie23 min
Jul 15, 3:43 PM MDTSevere Thunderstorm WarningCYSLaramie32 min

Nearby

Special Weather Statements in Wyoming, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.